2 Clarke Drive
Cranbury, NJ 08512
© 2022 MJH Life Sciences™ and OncLive - Clinical Oncology News, Cancer Expert Insights. All rights reserved.
Many patients being treated with mTOR inhibitors experience dermatologic-related adverse events.
Mario E. Lacouture, MD
Many patients being treated with mTOR inhibitors experience dermatologic-related adverse events. Dermatologic side effects can have a psychosocial effect on patients, by affecting areas of the body exposed to other people. They also have a financial impact. Many of the dermatologic conditions that appear in cancer patients will require additional costs for patients in covering prescription medications or additional visits to a dermatologist.
Developing a greater awareness and understanding of the toxicity profile of these agents is an important consideration for today’s oncology nursing professional. When these events are managed successfully, patients are much more likely to adhere to their regimens and complete treatment.
In a recent interview, Mario E. Lacouture, MD, a dermatologist at the Memorial Sloan-Kettering Cancer Center in New York City, offered practical guidance for practitioners on those strategies he has found to be most effective in managing mTOR-associated dermatologic toxicities.
Everolimus (Afinitor) or temsirolimus (Torisel) are commonly used agents in cancer treatment. In the transplant realm, other agents, for example, sirolimus (Rapamune) and tacrolimus (Prograf) have been used for many years and thus have well-defined toxicity profiles, noted Lacouture, and this knowledge can be deployed in the oncology setting.
The most common dermatologic side effect associated with temsirolimus and everolimus is rash, noted Lacouture, affecting roughly 30% of patients. Rash associated with mTOR inhibitor therapy can present in a number of forms, he explained, including acneiform or maculopapular.
Acneiform eruptions are follicular eruptions characterized by papules and pustules resembling acne. This form of rash is usually treated with oral antibiotics and topical corticosteroids.
Maculopapular rash is characterized by a flat, red area on the skin that is covered with small confluent bumps. This form of rash is often treated with topical corticosteroids.
Lacouture pointed out that regardless of form, if rashes are grade 2 or 3 in severity, oral corticosteroids are merited to alleviate the discomfort these toxicities bring upon the patient.
Although the rash is not as clinically significant as the rash associated with EGFR inhibitors, he continued, it is nonetheless associated with severe pruritis, and this may be alleviated with use of highdose oral corticosteroids or oral antihistamines, in addition to topical corticosteroids. Patients who develop a rash with different morphologies can be treated with high potency topical corticosteroids initially, he added.
In addition to rash, other significant toxicities associated with mTOR inhibitor therapy include oral mucositis or stomatitis. “Unlike mucositis associated with cytotoxic chemotherapy, with mTOR inhibitors, about 40% of patients develop discreet, well-defined, round, white lesions in the mouth, especially the tongue, as well as the buccal mucosa,” Lacouture noted.
“These lesions are very painful, and patients report that they cannot speak or even eat because of the pain associated with these lesions,” he stressed.
Many patients resort to using “magic mouthwash,” he explained, a term given to oral rinses that are premixed or prepared to order by a pharmacist. The rinse is available in different formulations and usually contains at least three of these ingredients: an antibiotic to kill bacteria around the sore; an antihistamine or local anesthetic to reduce pain and discomfort; an antifungal to reduce fungal growth; a corticosteroid to treat inflammation; an antacid to enhance coating of the other ingredients inside the mouth.
However, evidence to demonstrate the efficacy and benefit of this mouthwash is limited, according to Lacouture. Patients report numbness in the mouth for about 30 minutes afterwards, because of the local anesthetic, but the pain and discomfort soon return, once the anesthetic wears off.
For mouth lesions caused by mTOR inhibitors, Lacouture is more likely to turn to high-dose topical corticosteroids which are applied directly to the lesion. Applying the corticosteroid three times a day is beneficial in reducing the number of days it takes for the lesions to heal, he said.
So which high-dose, topical corticosteroid can be used inside the mouth? Lacouture recommends clobetasol, 0.05% cream. These lesions are usually localized, so patients can use a clean fingertip or a cotton swab to apply the topical corticosteroid, he explained.
If patients are unable to reach the specific areas of the stomatitis or mucositis, Lacouture recommends using a mouthwash that contains a corticosteroid. At his institution, a dexamethasone mouthwash is used. He instructs patients to swish and spit the mouthwash for 3 minutes inside the mouth, making sure to avoid eating or drinking for 30 minutes afterwards to allow for the corticosteroid to work. He noted that the mouthwash can be used for a week with beneficial results.